Thunderstorm Wind, Renville
- When
- May 24, 3:05 PM CST
- Where
- Renville County, 0.49 mi E of Renville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 44.800, -95.210
A large tree was blown down near Renville, Minnesota.
Several complexes of thunderstorms developed during the afternoon of Thursday, May 24th, and produced several reports of down trees, power lines, and a few large hail stones. Four areas had the most damage, one was in the west side of the Twin Cities, and another near the downtown area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several complexes of thunderstorms developed during the afternoon of Thursday, May 24th, and produced several reports of down trees, power lines, and a few large hail stones. Four areas had the most damage, one was in the west side of the Twin Cities, and another near the downtown area. Another area was from Faribault, northeast to Cannon Falls. One other area was south and east of Alexandria. All of the activity quickly died off once the sun set. There were several wind sensors that measured wind gusts between 50 to 55 mph, or just below severe wind limits in the western part of the Twin Cities Metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 24, 2:23 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 323 PM CDT Thu May 24 2018 .SHORT TERM...(This evening through Friday) Issued at 300 PM CDT Thu May 24 2018 The forecast concern near term is timing and areal coverage of any convection. Latest mesoscale analysis shows about 1000-2000 J/kg MLcape over the cwa, with the axis pointed to the southwest. Convective temperature(mid 80s) has been reached and we have widely scattered/isolated convection firing off to the southwest and northeast, Main moist axis remains over MN so expect convective potential to remain overnight. Will continue the higher end chance PoPs over the CWA, but dont feel comfortable of highlighting a large area of likely PoPs at this time. Certainly looks like the better potential will develop later tonight/overnight with the incoming upper trough and surface boundary. With limited deep layer shear, severe potential should remain minimal - multicell clusters possible producing some hail and gusty winds mainly this evening. Said boundary is rather weak and will advance into eastern MN Friday morning. Any significant redevelopment should remain mainly east of I35 across eastern MN and into west central WI Late Friday morning and afternoon. Still looking for warm and humid conditions to the east, becoming a less humid over the west with weak fropa. .LONG TERM...(Friday night through Thursday) Issued at 300 PM CDT Thu May 24 2018 The remainder of the weekend looks to be hot with highs expected to warm through the lower and middle 90s both days. The warmest looks to be Sunday with some potential upper 90s to the southwest. We should see plenty of sunshine with both days with ridging/higher heights over the area. Heat indices max out in the mid 90s Sunday, providing a real beginning to summer weather. The models diverge somewhat on any extent of moisture return into early next week. Timing of the next incoming trough looks to be affecting the area later Tuesday through Wednesday. Temperatures will cool back into the 80s with humidity/dewpoints on the rise. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu May 24 2018 Still retain lower end confidence forecast for timing and overall coverage of convective potential this period. Does appear the latest available HIRES solution pick up development over central MN and moving east into the evening. This likely in connection with any remaining weak trough for the southwest combined with greater instability, Expect at least scattered convection mainly east of KSTC-KMKT this afternoon evening. Could see some convection move in from the eastern Dakotas early but believe this will be more isolated. A mixture of VCTS and some tempos introduced at locations with forecast greater areal coverage. Surface winds mixing S-SW and gusty into the afternoon ahead of the front with fropa into western areas Friday morning. KMSP... Confidence increasing of at least scattered coverage in the VCNTY during the evening. This should wane later tonight and shift east per latest HIRES trends. Gusty S-SW winds ahead of the front becoming more west Friday afternoon with fropa. Could see redevelopment Friday morning in the vcnty but timing still difficult to ascertain at the moment. /OUTLOOK FOR KMSP/ FRI night...VFR. Wind W 5-10 kts. SAT...VFR. Wind WSW 5-10 kts. SUN...VFR. Wind W 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM... AVIATION...DWE
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1239 PM CDT Thu May 24 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1239 PM CDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight. A few storms could produce large hail, gusty winds and heavy rainfall. Heat and humidity will continue to build this afternoon, with heat indices rising into the mid 80s to lower 90s. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances continue Friday through Friday evening. A few storms could produce large hail, gusty winds and heavy rainfall, mainly along and east of Interstate 35. A long duration heat wave is possible through Memorial Day. High temperatures are expected to rise into the upper 80s to mid 90s each day with heat indices in the low to mid 90s. The very warm temperatures and high humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT THU MAY 24 2018
MNZ064-242045-
Yellow Medicine-
322 PM CDT THU MAY 24 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY...
At 321 PM CDT, a strong thunderstorm was located over Spring Creek,
or 17 miles north of Marshall, moving north at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Clarkfield, Spring Creek, Hazel Run and Spellman Lake.
This includes U.S. Highway 59 between mile markers 87 and 101.
LAT...LON 4481 9592 4481 9585 4486 9584 4481 9566
4463 9579 4463 9586 4464 9599
TIME...MOT...LOC 2021Z 200DEG 28KT 4469 9588The Minneapolis radar (KMPX), 130 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
20 thunderstorm wind, 4 hail. Local standard time, as filed.
A large tree was blown down near Renville, Minnesota.
Several large trees and power lines were blown down around Glencoe, Minnesota. There were also reports of sporadic damage to trees and power lines around Brownton, Biscay and Lester Prairie.
Power lines were blown down in the Norwood, Young America area.
A Minnesota Department of Transportation wind sensor reported a wind gust of 60 mph.
Power lines were blown down in Waconia.
A roof was blown off a barn west of Watertown. In addition, several trees and power lines were blown down in Watertown. One power pole was blown down on a car and damaged it.
A localized downburst along the Scott, Dakota county line resulted in a few trees that were blown down.
Several uprooted trees and six power poles were blown down on the north side of Highway 13, along Washburn Ave. This is near the Burnsville Waste Management site.
A few trees were reported blown down west of Osseo.
A large pole shed was damaged near Lake Emily, east of Hancock.
A few large tree limbs were blown down near 40th Street and Nicollet, in South Minneapolis.
A few trees were blown down in the township of Wells, near the Faribault airport.
A few trees and power lines were blown down near Faribault.
A few trees and power lines were blown down near Mahtomedi, on the east side of White Bear Lake.
A roof was blown off a shed on the north side of Dennison.
A power line was blown down near Osakis.
A tree was blown down in Cannon Falls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746733, 746734, 746735, 746769, 747746, 746736, 746737, 746765, 747781, 746743, 746739, 746740, 746741, 746768, 746731, 746745, 746744, 746746, 746732, 746767, 746747, 746749, 746751, 746766.